Texas, 2013

High Wind in Texas, May 1 to 2, 2013

May 1 to 2, 2013 · NWS LUB · 2 events in 2 counties and zones

A powerful cold front pushed through West Texas during the daytime hours of the first. However, colder air and very strong winds did not arrive until late in the evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful cold front pushed through West Texas during the daytime hours of the first. However, colder air and very strong winds did not arrive until late in the evening. Some winds reached high wind criteria over the extreme southwestern Texas panhandle.

Sustained high wind reports are as follows from the Texas Tech University Mesonet:

41 mph at Friona (Parmer County)...41 mph at Hart (Castro County), and 41 mph at Dimmitt (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 1, 5:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 1, 5:26 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT WED MAY 1 2013

.AVIATION...
BREEZY NORTH WINDS HAS AND WILL CONTINUE TO PERSIST THROUGHOUT THE
TAF PERIOD. FEW IFR CLOUD DECKS WERE NOTED AT KLBB AND AS WE HEAD
INTO THE EVENING...INCREASING CLOUDINESS WILL ENSUE. WIND SPEEDS
EQUATING WIND ADVISORY SPEEDS /31 MPH/ ARE ANTICIPATED TONIGHT
MORE SO AT KLBB. MOISTENING LOW LEVELS OVERNIGHT WILL ENCOURAGE
MVFR CLOUD DECKS AND THE POTENTIAL FOR -RA /OR POSSIBLY A WINTRY
MIX/. SKIES WILL SLOWLY CLEAR FROM WEST TO EAST MID-MORNING
TOMORROW AND WILL SHOW IN THE TAF...CLOUDS BREAKING UP INITIALLY
AT KLBB THEN EVENTUALLY KCDS.

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT WED MAY 1 2013/

SHORT TERM...
A VERY DYNAMIC LATE SPRING STORM TO BRING STRONG NORTH WINDS AND
CHANCE FOR GENERALLY LIGHT RAIN AND EVEN POSSIBILITY OF LIGHT WINTRY
PRECIPITATION TO THE AREA. THE PARENT UPPER LOW/TROUGH CONTINUES TO
STRENGTHEN OVER THE INTERMOUNTAIN WEST WHILE AT THE SFC THE STRONG
COLD FRONT HAS ALREADY CLEARED THE FCST AREA. MAIN THREAT LOOKING TO
BE WINDS AS VERY STRONG PRESSURE RISES ARE EXPECTED TO MOVE SWD DOWN
THE SRN HIGH PLAINS WITH A BARRIER JET LIKELY DEVELOPING JUST ON THE
LEE OF THE MOUNTAINS OF CNTL NM. COMBINATION WILL MEAN AT LEAST WIND
ADVISORY LEVEL WINDS FOR ALL OF THE AREA ON THE CAPROCK WITH GOOD
POTENTIAL FOR WARNING CRITERIA TO BE MET ACROSS THE NW /SPECIFICALLY
PARMER AND BAILEY COUNTIES/.

AS FOR PRECIP...HAVE BEEN CONCERNED WITH RECENT MODEL BIASES TOWARD
BEING TOO WET IN THE POST-FRONTAL AIR MASS AS THEY HAVE BEEN WITH
THE LAST SEVERAL OF THESE EVENTS. IN ESSENCE...IT APPEARS THAT THE
NAM IN PARTICULAR CONVERTS TOO MUCH OF THE LIFT FROM FRONTOGENETICAL
AND ISENTROPIC MECHANISMS TO PRECIPITATION POSSIBLY FROM TOO
AGGRESSIVELY MOISTENING THE DEEPENING COLD LAYER. INSTEAD RESULT HAS
TOO OFTEN BEEN ONLY LOW CLOUDS HIGHER THAN PROGGED AS STRONG COLD
AND DRY ADVECTION WORKS IN IN THE NEAR-SFC LAYER. IT APPEARS THAT
THIS EVENT MAY WORK SIMILARLY. EXCEPTION TODAY MAY BE THE STRENGTH
OF SRN EXTENT OF THE UPPER TROUGH TO THE WEST. Q-VECTOR PROGS
SUGGEST THE TAIL END OF THE LARGE SCALE ASCENT MAY BE FAR ENOUGH
SOUTH TO BRING AN ADDITIONAL PRECIPITATION GENERATION MECHANISM INTO
PLAY LATE TONIGHT THEN BLEEDING OVER PAST 12Z THURSDAY. IT DOES NOT
LOOK LIKE THE FORMER MECHANISMS WILL TEMPORALLY OVERLAP THE LATTER
ONE...BUT IT DOES OFFER AN ADDITIONAL MEANS BY WHICH SOME LIGHT
PRECIP MAY BE GENERATED. OVERALL...GIVEN SKEPTICISM IN RELATION TO
NAM BIASES IN PARTICULAR...WILL FAVOR THE LOWER POPS OF MAVMOS. THAT
MEANS A SMALL REDUCTION IN FCST POPS FOR TONIGHT INTO THURSDAY
MORNING. PROBLEMS PERSIST REGARDING PRECIP PHASE AS WELL. MODEL
SOUNDINGS SHOW POTENTIAL PRECIP GENERATION ZONE ALOFT BEING IN AN
AREA OF RELATIVE WARMTH WITH POTENTIAL FOR SUPERCOOLED DROPS TO FALL
THROUGH THE COLD AIR MASS AT AND JUST ABOVE THE SFC. THIS WOULD TEND
TO FAVOR DRIZZLE IF DRY SUB-CLOUD AIR DOES NOT WIN OUT. SITUATION
COULD CHANGE WITH LARGER SCALE ASCENT FROM THE UPPER TROUGH AND
POTENTIAL FOR IT TO COOL TEMPS ALOFT. THAT COULD LEAD TO SOME SNOW
MAKING INTO WHAT MAY OR MAY NOT BE A MID LEVEL WARM ZONE AT THAT
TIME. SFC TEMPS WOULD FAVOR SNOW OR SLEET IN THIS REGIME MOST LIKELY
ONLY ACROSS THE NWRN AND NCNTL ZONES LATE TONIGHT AND EARLY
THURSDAY. THUS...HAVE PULLED BACK THE WINTRY PRECIP MENTION A BIT
FROM PREVIOUS FCSTS.

FINAL ISSUE FOR TONIGHT IS POTENTIAL FOR A LIGHT FREEZE. THAT SEEMS
MOST LIKELY IN THOSE NWRN AND NCNTL ZONES JUST MENTIONED...AND
WILL ISSUE A FREEZE WARNING FOR THOSE AREAS...ALTHOUGH BETTER
CHANCE FOR A FREEZE OR EVEN HARD FREEZE COMES 24 HOURS LATER.

TEMPS TO BE SLOW TO RISE THURSDAY UNTIL SOME CLEARING CAN BEGIN
TO WORK IN FROM THE WEST DURING THE AFTN. FCST TEMPS WILL BE JUST
BELOW MOS NUMBERS FOR MUCH OF THE AREA.

LONG TERM...
ONE MORE LATE SEASON FREEZE LOOKS TO OCCUR FOR THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE
THURSDAY NIGHT INTO FRIDAY MORNING. AN UNSEASONABLY COLD AIRMASS
WILL BE LOCKED IN ACROSS THE AREA AS SURFACE RIDGING...LIGHT
WINDS...AND CLEAR SKIES PROMOTE STRONG RADIATIONAL COOLING.
FORECASTING BOTH LUBBOCK AND CHILDRESS TO SET DAILY RECORD LOW
TEMPERATURES OF 29 AND 31 RESPECTIVELY (RECORDS ARE 30 AND 34). WILL
KEEP PREVIOUSLY ISSUED FREEZE WATCH IN EFFECT FOR THE ENTIRE
FORECAST AREA.

TEMPERATURES WILL BEGIN WARMING FRIDAY AS WARM AIR PUMPS INTO THE
REGION ALOFT ALONG WITH DOWNSLOPING WINDS. READINGS WILL REBOUND
BACK INTO THE 60S FRIDAY...FOLLOWED BY 60S AND 70S FOR THE
WEEKEND...STILL BELOW NORMAL VALUES OF AROUND 80 FOR THIS TIME OF
YEAR. OVERNIGHT LOWS WILL REMAIN ABOVE FREEZING BEGINNING FRIDAY
NIGHT THROUGH THE REMAINDER OF THE EXTENDED...WITH THE ONE EXCEPTION
PERHAPS BEING FRIDAY NIGHT ACROSS THE EXTREME SOUTHWEST PANHANDLE
AND ADJACENT PORTIONS OF THE SOUTH PLAINS. UPPER LEVEL RIDGING WILL
BUILD IN THROUGHOUT THE WEEKEND RAISING HEIGHTS AND AIDING IN THIS
WARMING TREND...BUT A DISTURBANCE LOOKS TO ATTEMPT TO BREAK DOWN
THIS FEATURE BY LATE WEEKEND OR EARLY NEXT WEEK. MOISTURE WILL TRY
TO MAKE A RETURN...BUT NOWHERE NEAR ENOUGH TO WARRANT POPS AT THIS
TIME.

WILL HAVE TO CONTINUE MONITORING THE EVOLUTION OF AN UPPER LOW
ENTERING THE WESTERN COAST OF THE COUNTRY HEADING INTO THE TUESDAY
TIMEFRAME AND BEYOND. THE CURRENT RUN OF THE ECMWF HAS A PROGRESSIVE
SYSTEM MOVING TOWARD THE PLAINS AND DRAWING UP SOME MOISTURE FROM
THE SOUTH...WHILE THE LATEST GFS ESTABLISHES AN OMEGA BLOCKING
PATTERN NEAR THE HEART OF THE COUNTRY...THUS KEEPING THIS SYSTEM
CONFINED WEST OF THE ROCKIES. MUCH REFINEMENT TO COME IN SUBSEQUENT
FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        30  45  24  62  32 /  20  20   0   0   0
TULIA         31  44  26  61  34 /  40  30   0   0   0
PLAINVIEW     33  45  26  62  35 /  30  30   0   0   0
LEVELLAND     34  47  26  66  36 /  30  20   0   0   0
LUBBOCK       35  46  29  66  36 /  30  20   0   0   0
DENVER CITY   35  50  29  65  38 /  20  20   0   0   0
BROWNFIELD    35  48  29  66  38 /  30  20   0   0   0
CHILDRESS     37  47  31  62  38 /  50  50   0   0   0
SPUR          37  47  30  65  37 /  40  30   0   0   0
ASPERMONT     40  46  31  65  39 /  40  40   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: TXZ021>044.

FREEZE WARNING FROM 4 AM TO 9 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: TXZ021>023-027-028.

WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM CDT THURSDAY FOR
THE FOLLOWING ZONES: TXZ022>024-028>030-033>036-039>042.

HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM CDT THURSDAY
FOR THE FOLLOWING ZONES: TXZ021-027.

&&

29
Hazardous weather outlook, May 1, 4:32 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT WED MAY 1 2013

TXZ021>044-022245-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
532 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NON PRECIPITATION

STRONG NORTHERLY WINDS WILL CONTINUE TO INCREASE THIS EVENING AND
OVERNIGHT BEHIND THE COLD FRONT. STRONGEST WINDS OF 35 TO 40 MPH
WITH GUSTS AROUND 55 MPH WILL OCCUR OVER THE FAR SOUTHWEST TEXAS
PANHANDLE...WHERE A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF THE
LATE EVENING AND EARLY MORNING HOURS. A WIND ADVISORY IS IN EFFECT
FOR THE REMAINDER OF THE CAPROCK.

A FREEZE WARNING IS ALSO IN EFFECT ACROSS THE FAR SOUTHWEST
PANHANDLE AND NORTHWEST SOUTH PLAINS AS TEMPERATURES PLUNGE INTO
THE UPPER 20S AND LOWER 30S BY EARLY THURSDAY MORNING.

ADDITIONALLY...LIGHT WINTRY PRECIPITATION IN THE FORM OF SLEET OR
LIGHT SNOW WILL BE POSSIBLE ACROSS AREAS ON THE CAPROCK GENERALLY
NORTH OF A MORTON TO SILVERTON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WELL BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH EARLY
FRIDAY...WITH A FREEZE WATCH IN EFFECT FOR THE ENTIRE AREA
THURSDAY NIGHT INTO EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Parmer

When
May 1, 8:00 PM CST to 11:15 PM CST
Where
Parmer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
May 1, 8:10 PM CST to May 2, 3:10 AM CST
Where
Castro forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438092, 438093.